Statins are Drug Muggers of DHEA

DHEA is dubbed the “Fountain of Youth” hormone, and it is produced in high quantities during your younger years. After age 30, it slowly begins to decline. It may eventually flat-line, especially if you are under a lot of stress, or you take a popular medication category called a “statin” which is for cholesterol management.

DHEA stands for dehydroepiandrosterone and it’s a naturally-made steroid. There are synthetic versions available for supplementation, however I don’t recommend you do that without first speaking to a bio-identical hormone expert.

It is what’s known as an “androgen” hormone, think of that as a manly hormone, so it can cause male-pattern hair growth. In women this can be very unsettling, think of facial hair, and loss of scalp hair, or deepening of the voice, acne, missed periods and PCOS (polycystic ovarian syndrome).

Much of the research is done on higher levels (ie how to reduce elevated DHEA). A glaring omission is low DHEA due to medication use. There are several medications that can deplete levels of DHEA, thus aging you faster. One such category is statin cholesterol medications. If you take a statin, you should definitely speak to your physician about restoring your DHEA either through supplementation or prescription hormones.

Taking statins can deplete DHEA, it’s what I call the ‘drug mugging’ effect, where a drug mugs a nutrient or essential life-giving hormone. With statin use, you become deficient in DHEA. There are studies to show this that you or anyone can read online at pubmed.com.

Low DHEA can cause a lot of damage in the body because it is a precursor to your sex hormones, so when you run out of DHEA, you run out of the sex hormones too. Therefore, low DHEA means low testosterone and low estrogen. DHEA is what turns into those hormones. If you’re a man and run out of testosterone, it’s likely because you have run low on DHEA (the precursor).

Low testosterone causes you to feel weak, tired, apathetic, uninterested. It causes a loss in bone mass, meaning higher risk of fractures and broken bones or fractures! The medical term for men is andropause and menopause for women. Also, you may gain some belly weight, and lose muscle mass. Again, this happens to both men and women actually, just look at a picture of yourself at 35 and a picture at 55 and you’ll see the difference.

DHEA forms estrogen, so a post-menopausal woman (who would have reduced estrogen) may experience hot flashes, anxiety, weight gain, sadness, depression, fatigue and lack of motivation.

Low DHEA might be the result of your medication, and restoring it would be easy, so long as you go slow and start with low doses. Remember, DHEA is sold over-the-counter, but I do not want to advise it for you. Taking it is solely up to you, and your practitioners.

My point is to educate you. The drug-induced deficiency of DHEA could be the root cause behind some new symptoms you’ve been experiencing. Before you get diagnosed with a new disease, you should at least test your DHEA levels and see if you are deficient. Another way to say this is before you go on Lexapro or whatever antidepressant you’re prescribed, check your DHEA levels.

That’s because the statins deplete DHEA, and low DHEA causes depression, and Lexapro does not restore DHEA hormone. It is not a hormone, it is medication that acts on serotonin receptors. Another example is sex drive. Statins steal it. By depleting your DHEA, they cause you to experience low libido. That cannot be fixed with Viagra or Cialis. True, the drugs may spark an erection, but they are not addressing the root cause of the statin-induced DHEA deficiency therefore, they will never be the cure. DHEA is associated with a longer, happier life.

Adequate levels are known to protect the heart and vascular system. Low levels, whether that happens to you as a matter of aging, or it’s induced rapidly through the drug mugging effect of statins needs to be addressed. The etiology doesn’t matter. In other words, the “why” doesn’t matter too much, it’s really about dealing with the unfavorable symptoms by restoring levels to a normal, natural amount.

Please work with a qualified, trained physician on restoring levels, and understanding your dose. The dose is not one-size fits all. If you accidentally take too much DHEA, it could increase risk of hormone-driven cancers and may exacerbate psychiatric problems (mania) so I’m not able to advise you on how much DHEA to take, what form or what type. I just want you to know that if you take a cholesterol medication, you may be running out of DHEA. It is something you should consider if you take a statin drug though, because we do know for sure that statins are drug muggers of DHEA.

print
Was this information helpful? Share it to help someone in need:
2019-05-29T00:23:36+00:00

Was this helpful? Like and Share with someone in need!